Although summaries of the reports are publicly available through an online database, the more complete, detailed reports outlined below were obtained from Health Canada through Access to Information requests.
The health regulator cautions that the reports don't prove causality: the role that the drug played is only the suspicion of the person filing the report.
—A 47-year-old man died in his bed after taking alprazolam, the generic form of Xanax, and codeine to treat a broken leg. A report submitted to Health Canada in 2010 describes his death as accidental, the result of "acute multidrug toxicity."
—A 31-year-old woman reported more than a dozen side-effects — among them suicidal thoughts, amnesia, lethargy and disorientation — while taking diazepam and lorazepam, the generic forms of Valium and Ativan respectively, in June 2011.
—A woman became dizzy and anxious after taking a dose of Ativan. A report filed with Health Canada in January 2012 says the 38-year-old couldn't walk in a straight line and almost stepped into traffic.
—A 63-year-old woman landed in hospital after experiencing an "acid trip" while taking Valium in March 2012.
—A man, 61, reported experiencing amnesia, lethargy and an inability to work after becoming addicted to diazepam in October 2007.
—A woman reported having six seizures within 30 minutes while taking alprazolam in March 2001. The 38-year-old also experienced difficulty speaking, poor balance, confusion and headaches. She was taking three 0.25 mg tablets of alprazolam a day.
—A 44-year-old woman died from a decrease in oxygen to her brain after overdosing on diazepam in 1996. A post-mortem exam was unable to determine whether the overdose was intentional, but documents say she had not appeared to be depressed, nor had she spoken about committing suicide to her doctor or her family.Suggest a correction